Kansas, 2017

Hail in Kansas, May 27, 2017

May 27, 2017 · NWS ICT · 6 events in 4 counties and zones

On May 27th, scattered thunderstorms developed unusually early. Initial development was over Southeast KS late that morning with the first Severe Thunderstorm Warning issued at 1149 AM CDT for Northern Labette and Neosho Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

On May 27th, scattered thunderstorms developed unusually early. Initial development was over Southeast KS late that morning with the first Severe Thunderstorm Warning issued at 1149 AM CDT for Northern Labette and Neosho Counties. Around 15 minutes later, a severe thunderstorm developed over Barton County in Central Kansas. Large hail occurred with both thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 27, 5:53 AM CST, 5 hours 7 minutes earlier.

Area forecast discussion, May 27, 5:53 AM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
653 AM CDT Sat May 27 2017

.SHORT TERM...(Today through Monday Night)
Issued at 350 AM CDT Sat May 27 2017

Forecast Headline: Severe Thunderstorms With A Trifecta Of
Threats Likely Late This Afternoon & This Evening. (Especially
Across Southeast KS Where Risk Has Been Raised From "Enhanced" To
"Moderate".)

This Morning:
Severe thunderstorms capable of both 1-2 inch diameter hail and
50-60 mph winds continue to surge east 40-45 mph from Northwest
into Central KS. The leading edge has entered Russell & Barton
Counties with the strongest cell approaching Barton County. Per IR
imagery the thunderstorm tops have "kept their cool" with temps
around -60C. With thunderstorms moving into an increasing moist
environment the southern edge of the convection may spread slowly
SE perhaps as far south as Northern Reno & Harvey Counties. The
outflow boundary that the convection is unleashing toward South-
Central KS should stabilize the airmass. SPC 3-hourly MLCAPES
depict such stabilization already in progress with fairly
expansive area of MLCAPES decreasing by 200 J/KG. As such these
thunderstorms should weaken as they venture further into Central
KS.

This Afternoon & Tonight:
No doubt the greatest concern is severe thunderstorm potential.
Short-range models have been consistent in lifting a warm front N
as a broad, positively-tilted upper-deck trough extending from
Central Canada to CA/NV moves east toward, then across the Great
Plains today & tonight. As the trough approaches the warm front
would continue to lift N while cold front surges E/SE toward, then
across, South-Central KS this afternoon. The airmass ahead of the
cold front will be EXTREMELY unstable with SBCAPES soaring into
the 5,000-6,000 J/KG range across the southeast fourth of KS. The
approaching front would no doubt markedly increase shear which
would support supercells with a trifecta of severe threats, among
them very large hail, perhaps tennis ball-sized, and tornadoes. In
fact, the Significant Tornado Parameter is projected to reach 2-3
across Southeast KS with the greater indices situated across far
Southeast KS late this afternoon. With the SE-surging cold front
exiting Southeast KS later this evening, the severe threat would
quickly diminish.

Sunday-Monday Night:
All will be quiet as lower-deck high pressure spreads SE into the
Great Plains.

.LONG TERM...(Tuesday through Friday)
Issued at 350 AM CDT Sat May 27 2017

With several, but fairly weak, mid-level shortwaves scooting SE
across the KS Neighborhood thunderstorms remain in the forecast
for most periods.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 650 AM CDT Sat May 27 2017

Early morning complex of storms moved across Central KS, with some
lingering SHRA/TSRA still near the KGBD/KRSL and KSLN. So will keep
some morning VCTS in for this chance.  Still lots of uncertainty on
how later today will play out as an outflow boundary from the
overnight complex may linger across the forecast area or push back
north across the area as a warm front.  Current thinking is a very
unstable airmass will be in place for the afternoon hours, with a
chance of additional strong/severe SHRA/TSRA developing for the
afternoon hours along this boundary. Think the best chance for
storms will be along and east of I-135, so will include afternoon
VCTS for most TAF locations except KRSL and KGBD.

As the afternoon convection pushes into SE KS, strong forcing
associated with the cold front will push southeast, with a wind
shift to the NW. As the front pushes south, could see some MVFR cigs
develop in its wake for KHUT and KRSL.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    86  57  80  56 /  20  10   0   0
Hutchinson      82  55  79  54 /  30  10   0   0
Newton          83  55  78  56 /  30  20   0   0
ElDorado        85  56  78  56 /  20  20   0   0
Winfield-KWLD   90  58  80  56 /  20  20   0   0
Russell         74  52  78  53 /  60  10   0   0
Great Bend      77  53  78  53 /  40  10   0   0
Salina          80  54  79  55 /  60  10   0   0
McPherson       82  54  78  54 /  40  10   0   0
Coffeyville     87  61  79  56 /  40  50  10   0
Chanute         86  60  79  56 /  40  50  10   0
Iola            85  59  79  55 /  40  50  10   0
Parsons-KPPF    87  60  79  55 /  40  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...Ketcham
Hazardous weather outlook, May 27, 10:02 AM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1102 AM CDT Sat May 27 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1102 AM CDT Sat May 27 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...This afternoon and Tonight

Severe storms will be possible this afternoon and evening for
locations generally southeast of the Kansas Turnpike. Meanwhile,
there will be an enhanced risk for higher end severe storms for
areas along and east of a Yates Center to Sedan line. In these
locations very large hail up to the size of tennis balls, tornadoes,
and 60 to 70 mph winds will be possible. Heavy rain and minor
flooding will also be possible over southeast Kansas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to widely scattered thunderstorms, a few of which may
produce small hail and localized 40 to 50 mph gusts, remain
possible for all areas from Monday Night onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely, especially in Southeast Kansas, from
this afternoon until mid-evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, May 27, 8:43 AM CST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
943 AM CDT SAT MAY 27 2017

KSZ052-271515-
Marion KS-
943 AM CDT SAT MAY 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Marion County in central Kansas...

* Until 1015 AM CDT

* At 940 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Durham, or 6 miles north of
  Hillsboro...moving east at 40 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hillsboro, Marion, Lincolnville, Ramona, Tampa, Durham, Lost
  Springs, Pilsen and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3852 9693 3852 9682 3838 9682 3829 9726
      3860 9730 3861 9693
TIME...MOT...LOC 1443Z 258DEG 34KT 3845 9716

LAWSON
Special weather statement, May 27, 9:06 AM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
1006 AM CDT SAT MAY 27 2017

KSZ053-271530-
Chase KS-
1006 AM CDT SAT MAY 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Chase County in east central Kansas...

* Until 1030 AM CDT

* At 1005 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Lincolnville, or 11 miles
  northeast of Marion...moving east at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Elmdale, Hymer, Saffordville,
  Tallgrass Prairie and Tallgrass Prairie Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3852 9636 3835 9635 3831 9684 3835 9684
      3835 9682 3852 9682
TIME...MOT...LOC 1506Z 265DEG 37KT 3846 9686

LAWSON
Special weather statement, May 27, 10:45 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
1145 AM CDT SAT MAY 27 2017

KSZ096-100-271715-
Labette KS-Neosho KS-
1145 AM CDT SAT MAY 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Labette County in southeastern Kansas...
  Southern Neosho County in southeastern Kansas...

* Until 1215 PM CDT

* At 1143 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Galesburg, or 8 miles northwest
  of Parsons...moving northeast at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons, Erie, St. Paul, Thayer, Galesburg, Lake Parsons, Dennis
  and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3733 9548 3746 9552 3767 9509 3739 9510
TIME...MOT...LOC 1644Z 246DEG 26KT 3742 9539

LAWSON

The radar

The Tulsa radar (KINX), 146 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Neosho

When
May 27, 11:00 AM CST to 11:03 AM CST
Where
Neosho County, 1.65 mi E of Galesburg
Measured
1.75 in hail
Reported by
Public
Coordinates
37.470, -95.320

This was a delayed report.

Hail, Neosho

When
May 27, 11:30 AM CST to 11:32 AM CST
Where
Neosho County, 4.08 mi WSW of St Paul
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -95.240

The report was received via social media.

Hail, Barton

When
May 27, 11:52 AM CST to 11:53 AM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
1 in hail
Reported by
Public
Coordinates
38.360, -98.580

The report was received via social media.

Hail, Rice

When
May 27, 12:03 PM CST to 12:05 PM CST
Where
Rice County, 0.69 mi N of Chase
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.360, -98.350

Hail, Rice

When
May 27, 12:25 PM CST to 12:28 PM CST
Where
Rice County, 1.62 mi W of Little River
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.400, -98.050

Hail, McPherson

When
May 27, 1:10 PM CST to 1:15 PM CST
Where
McPherson County, 4.39 mi SW of Canton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.330, -97.470

The trained spotter reported the hail ranged from quarter to ping pong ball-sized and covered the ground. The hail occurred for 5 minutes. The time of the event is estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691682, 691683, 691684, 691685, 691686, 691687.